Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 137, NWS State College, PA

August 7, 2023York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 7, 2023, 5:10 PM EDT for York County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2023, 5:10 PM EDT (21:10 UTC)
Expired
Aug 7, 2023, 6:02 PM EDT
In force
52 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

County York County, PA

The radar

The Sterling radar (KLWX), 124 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 1:20 PM EDTTornado WatchSPC11 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 4:58 PM EDT, 12 minutes earlier.

Area forecast discussion, Aug 7, 4:58 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service State College PA
458 PM EDT Mon Aug 7 2023

.SYNOPSIS...
Dangerous thunderstorms with damaging to locally destructive
winds, large hail, and torrential downpours are possible into
early evening across the southeastern half of central
Pennsylvania. Turning breezy and less humid Tuesday with showers
possible mainly over the northern tier. Dry weather is likely
Tuesday night through Wednesday. Looking ahead into the late
week and weekend periods, the highest odds for rain at this time
are on Thursday and Saturday.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
Tornado watch continues until 9PM for most of the CWA with
conditions still ripe for tornadoes across the eastern half of
the area. We'll likely start trimming the watch from the NW as
things are starting to stabilize there. There will still be sct
SHRA/TSRA for the west into late evening or even close to
midnight, but risk of severe weather has been decreasing there.

Short wave driving the event is moving onto LO attm, and the
main lobe of vorticity is directly overhead and moving east
steadily, but not too quickly.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Expect SHRA to wind down completely after midnight. Wind picks
up out of the west later tonight. Gusts could be up to 30MPH on
the ridges of the west, esp the Laurels.

A relatively cool and breezy Tuesday appears likely for Central
PA, as unseasonably strong low pressure passes north of the
state. Passage of the upper trough should support mainly cloudy
skies and scattered showers/rumble of thunder across the
northern mtns, with more peaks of sun and only an outside chance
of a shower in the south. Bukfit soundings indicate wind gusts
between 25-30kts are likely from late morning into the afternoon
hours. Ensemble mean 850mb temps around 13C supports highs
mostly in the 70s.

Fair weather and a diminishing wind is expected Tuesday night
as the low pulls away. Mainly clear and more comfortable with
lows in the 55-65F range.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Wednesday will see dryer conditions as upper-level zonal flow
takes over for the day. The dry air coming in behind the
remnants of Tuesdays storms will keep dewpoints down and provide
comfortable conditions.

The next system will arrive on Thursday as a shortwave
disturbance approaches from the Ohio Valley during the early
afternoon hours. This trough will provide enough synoptic lift
and moisture to promote the development of scattered showers and
thunderstorms.

Friday looks to be seasonable and generally dry, before an
approaching upper-level trough and weak cold front reintroduces
the chance of at least diurnal showers/storms for the weekend.
Temperatures should remain seasonable through the extended.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Updated TAFS for showers and storms as of late afternoon.

Also updated for adding the return to VFR conditions during
the day on Tuesday.

Earlier discussion below.

Convective showers and thunderstorms are forming across western
PA ahead of a potent cold front that will bring SHRA/TSRA to
central PA this afternoon and evening. Signals are in place for
widespread restrictions as showers and thunderstorms traverse
across CPA. TSRA will bring potential for gusty winds, heavy
rainfall impacting visibility, and hail across central PA with
an isolated tornado possible across the southern tier.

SHRA will continue into the overnight hours before some
clearing, although restrictions are still expected to be MVFR-
to-IFR at this time. Fog is possible to bring vis/cigs down even
further, but there is not enough confidence at this time to
outline in the forecast package.

Outlook...

Tue...Scattered -SHRA, isolated TSRA remain poss. Wind gusts to
30+ mph poss across the SW.

Tue night-Wed...AM fog poss, otherwise VFR.

Thurs...Scattered SHRA/TSRA, with brief restrictions poss.

Fri...Generally VFR. Isolated PM SHRA/TSRA, with brief
restrictions poss.

Sat...Chance of showers and storms.

&&

.HYDROLOGY...
Torrential downpours with rainfall amounts of as much as 1 to
2 inches/hr inches continue to be possible. Thus far, the storm
motions have been quick enough to keep anything but immediate
street flooding from occurring. With at least some episodic
instances of cell training/storm mergers, localized storm total
amounts of 2-4 inches will be possible. This activity could
promote localized flash flooding.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Dangelo
SHORT TERM...Fitzgerald/Steinbugl
LONG TERM...Bowen
AVIATION...Martin/Travis
HYDROLOGY...Steinbugl
Hazardous weather outlook, Aug 7, 5:08 PM EDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
508 PM EDT Mon Aug 7 2023

PAZ037-041-042-046-049>053-057>059-063>066-082115-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
508 PM EDT Mon Aug 7 2023

...TORNADO WATCH 602 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-024>028-033>036-045-056-082115-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Southern Clinton-Perry-
508 PM EDT Mon Aug 7 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Aug 7, 3:50 PM EDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
350 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     Tstm Wnd Dmg     4 WSW Cove Mills        39.76N 78.25W
08/07/2023                   Fulton             PA   911 Call Center

            911 Center reports trees down on Mallard Run
            Road.

&&

JAB
Local storm report, Aug 7, 3:52 PM EDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
352 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Tstm Wnd Dmg     2 S Locust Grove        39.80N 78.25W
08/07/2023                   Fulton             PA   911 Call Center

            Report of a road sign being blown across
            I-70 at mile marker 153.

&&

JAB
Local storm report, Aug 7, 4:16 PM EDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
416 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     Tstm Wnd Dmg     2 WSW Milroy            40.70N 77.62W
08/07/2023                   Mifflin            PA   Trained Spotter

            Tree limbs broken off and destroyed a
            chicken coop.

&&

JAB
Special weather statement, Aug 7, 4:52 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service State College PA
452 PM EDT Mon Aug 7 2023

PAZ037-041-046-072130-
Southern Lycoming PA-Northern Lycoming PA-Tioga PA-
452 PM EDT Mon Aug 7 2023

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LYCOMING AND SOUTHEASTERN
TIOGA COUNTIES THROUGH 530 PM EDT...

At 451 PM EDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Canton to near Jersey Shore. Movement was east at 40 mph.

HAZARD...Landspouts and wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Ralston, Waterville, Ogdensburg, Trout Run, Buttonwood, Little Pine
State Park, Liberty and Salladasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for north central
Pennsylvania.

&&

LAT...LON 4160 7688 4159 7681 4152 7679 4120 7729
      4122 7732 4122 7735 4123 7735 4124 7738
      4129 7743 4129 7745 4160 7705 4169 7689
TIME...MOT...LOC 2051Z 247DEG 34KT 4158 7697 4128 7733

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Colbert
Local storm report, Aug 7, 4:57 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
457 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Flood            2 ENE Hartleton         40.91N 77.11W
08/07/2023                   Union              PA   911 Call Center

            Route 45 closed due to flooding west of
            Mifflinburg.

&&

JRB
Local storm report, Aug 7, 5:00 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
500 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Flood            Linntown                40.96N 76.90W
08/07/2023                   Union              PA   Emergency Mngr

            Limestone Run at 15th St and St Marys Street
            in Lewisburg is out of its banks. Roadways
            are unpassable per police department.

&&

JRB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:31 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton45 min
Aug 7, 1:40 PM EDTSpecial Weather StatementCTPSomerset35 min
Aug 7, 1:49 PM EDTSevere Thunderstorm WarningCTPBlair, Centre, Huntingdon41 min
Aug 7, 2:01 PM EDTTornado WarningCTPCentre, Huntingdon29 min
Aug 7, 2:04 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton, Huntingdon41 min
Aug 7, 2:13 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset47 min
Aug 7, 2:14 PM EDTSevere Thunderstorm WarningCTPAdams, Franklin61 min
Aug 7, 2:24 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Mifflin51 min
Aug 7, 2:57 PM EDTTornado WarningCTPLycoming33 min
Aug 7, 2:58 PM EDTSevere Thunderstorm WarningCTPBedford, Franklin, Fulton47 min
Aug 7, 3:02 PM EDTSevere Thunderstorm WarningCTPCentre, Mifflin, Snyder, Union43 min
Aug 7, 3:11 PM EDTSevere Thunderstorm WarningCTPAdams64 min
Aug 7, 3:18 PM EDTTornado WarningCTPLycoming, Sullivan, Tioga27 min
Aug 7, 3:29 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan91 min
Aug 7, 3:31 PM EDTSpecial Weather StatementCTPSullivan29 min
Aug 7, 3:36 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPFranklin, Fulton39 min
Aug 7, 3:45 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Snyder, Union45 min
Aug 7, 3:46 PM EDTTornado WarningCTPLycoming, Sullivan29 min
Aug 7, 3:55 PM EDTAreal Flood AdvisoryCTPMifflin, Snyder, Union2 hr
Aug 7, 4:05 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin70 min
Aug 7, 4:06 PM EDTSevere Thunderstorm WarningCTPMontour, Northumberland, Snyder, Union39 min
Aug 7, 4:16 PM EDTTornado WarningCTPSullivan44 min
Aug 7, 4:34 PM EDTAreal Flood AdvisoryCTPMontour, Northumberland, Snyder, Union3 hr
Aug 7, 4:39 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland51 min
Aug 7, 4:40 PM EDTSevere Thunderstorm WarningCTPYork35 min
Aug 7, 4:52 PM EDTSpecial Weather StatementCTPLycoming38 min
Aug 7, 5:00 PM EDTTornado WarningCTPYork30 min
Aug 7, 5:11 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan, Tioga2 hr
Aug 7, 5:30 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPLancaster45 min
Aug 7, 5:33 PM EDTAreal Flood AdvisoryCTPColumbia, Montour, Northumberland2 hr
Aug 7, 5:39 PM EDTSevere Thunderstorm WarningCTPColumbia, Schuylkill51 min
Aug 7, 5:53 PM EDTSpecial Weather StatementCTPLebanon, Schuylkill67 min
Aug 7, 6:15 PM EDTSpecial Weather StatementCTPLancaster30 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.